Oregon, 2010

High Wind in Oregon, December 11, 2010

December 11, 2010 · NWS PQR · 1 event in 1 county or zone

A strong Pacific cold front brought strong southerly winds to the central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 11, 9:13 AM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 11, 9:13 AM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
913 AM PST SAT DEC 11 2010

.SYNOPSIS...A STRONG AND VERY MOIST WARM FRONT WILL MOVE NORTHWARD
ACROSS THE DISTRICT THROUGH THIS EVENING...BRINGING HEAVY
RAIN...MOUNTAIN SNOW AND EVENTUALLY MUCH WARMER TEMPERATURES TO THE
DISTRICT. THE COMBINATION OF HEAVY RAINFALL AND SNOWMELT MAY LEAD TO
SOME LOCAL RIVER FLOODING...WITH THE COAST RANGE AND WILLAPA HILLS
DRAINAGES MOST PRONE. RAIN WILL DECREASE TEMPORARILY TONIGHT AND
EARLY SUNDAY AS THE FRONT LIFTS NORTH INTO WASHINGTON. HOWEVER
ANOTHER PERIOD OF HEAVY RAIN IS LIKELY LATER SUNDAY AS A COLD FRONT
MOVES ACROSS THE DISTRICT. THIS COLD FRONT WILL ALSO BRING A PERIOD
OF STRONG WINDS TO THE COAST. ANOTHER STRONG PACIFIC COLD FRONT WILL
MOVE ONSHORE MONDAY NIGHT INTO EARLY TUESDAY WITH LOCALLY HEAVY RAIN
AND DRAMATICALLY LOWERING SNOW LEVELS IN THE MOUNTAINS. UNSETTLED
WEATHER WILL CONTINUE FOR THE REMAINDER OF THE WEEK.

&&

.SHORT TERM...A STRONG WARM FRONT HAS ALREADY SPREAD MODERATE RAIN
ACROSS THE DISTRICT THIS MORNING...WITH RAINFALL AMOUNTS THUS FAR
GENERALLY BETWEEN 0.25-0.50 INCH. 12Z NAM SEEMS TO PICK UP ON TWO
SEPARATE FOCI OF ISENTROPIC LIFT...ONE OF WHICH JUST MOVED NE ACROSS
THE PORTLAND METRO AREA AND ANOTHER GETTING READY TO MOVE INTO THE
CENTRAL COAST AROUND 18Z. THE FIRST AREA OF FOCUSED ISENTROPIC LIFT
SHOWS UP WELL ON RADAR...WITH THE FIRST BATCH OF 40+ DBZ ECHOES JUST
NOW MOVING NE OF THE PORTLAND AREA. THE SECOND AREA SUGGESTED BY THE
NAM ALSO APPEARS TO BE SHOWING UP ON RADAR BETWEEN LINCOLN CITY AND
CORVALLIS...MOVING NE AS OF 17Z. SO IF ANYTHING...THE WARM FRONT
SEEMS TO BE MOVING A LITTLE FASTER THAN FORECAST BY THE MODELS.

BASED ON THESE RADAR TRENDS...AND AFTER COLLABORATION WITH NWRFC...
DECIDED TO FOCUS QPF MORE ON THE 18Z-00Z PERIOD FOR MUCH OF THE AREA.
AFTER 00Z...CUT BACK QPF A BIT SOUTH OF THE OR/WA BORDER. STILL
APPEARS THERE COULD BE A 6 HR PERIOD OF LOCALLY 2+ INCHES IN THE
HIGHER TERRAIN...FALLING ON ALREADY SATURATED GROUND FROM RECENT
RAINS. SO WHILE THE FASTER MOVING FRONT IS GOOD NEWS FOR OUR DISTRICT
IN TERMS OF LIMITING FLOOD POTENTIAL...WE ARE NOT OUT OF THE WOODS
YET. ESPECIALLY IN THE WILLAPA HILLS AND S WASHINGTON CASCADES WHERE
THE FRONT IS EXPECTED TO SLOW DOWN...THERE COULD STILL BE 3-5 INCHES
OR MORE OF RAIN FALLING ON SATURATED OR SNOW COVERED GROUND BY SUNDAY
MORNING. COLD FRONT MOVING IN SUNDAY SHOULD BRING ANOTHER SHORT
PERIOD OF HEAVY RAIN...BUT RAIN TOTALS FROM THE COLD FRONT ARE LIKELY
TO BE SOMEWHAT LESS THAN THE WITH THE WARM FRONT TODAY.

AS FOR THE MOUNTAIN SNOW...EXPECT SNOW LEVELS TO RISE QUICKLY TODAY
IN THE OREGON CASCADES...BUT NOT BEFORE A QUICK FOOT OF SNOWFALL THIS
MORNING. SNOW LEVELS WILL BE SLOWER TO RISE IN THE WASHINGTON
CASCADES...THEREFORE EXPECT GREATER ACCUMULATIONS THERE BEFORE PCPN
CHANGES OVER TO RAIN. AS FOR THE UPPER HOOD RIVER VALLEY...
ELEVATIONS ABOVE 1000 TO 1500 FEET SUCH AS PARKDALE...WILL LIKELY SEE
MARGINAL WARNING AMOUNTS OF 4-8 INCHES BEFORE PCPN CHANGES TO RAIN
THIS AFTERNOON.

IT IS LOOKING LIKELY THAT WE WILL SEE HIGH WINDS ALONG THE COASTAL
HEADLANDS AND BEACHES BEGINNING LATER TODAY AS THE WARM FRONT MOVES
NORTH. THE STRONGEST WINDS LOOK TO BE TONIGHT AND SUNDAY MORNING
BEFORE THE LOW LEVEL JET WEAKENS SUNDAY AFTERNOON. PEAK SPEEDS WILL
LIKELY ONLY BE BETWEEN 60 AND 65 MPH.  WEAGLE

.LONG TERM...ANOTHER STRONG COLD FRONT WILL MOVE ONSHORE MONDAY NIGHT
AND EARLY TUESDAY FOR MORE RAIN AND COASTAL WIND. THE SNOW LEVELS
WILL LOWER DRAMATICALLY WITH THIS FRONT...POSSIBLY AS LOW AS 2000
FEET INTO THE FOOTHILLS AND COASTAL MOUNTAINS. SEVERAL WAVES OF
MOISTURE WILL KEEP THINGS UNSETTLED THROUGH THE REMAINDER OF THE
WEEK...WITH SNOW LEVELS GENERALLY STAYING BELOW THE CASCADE PASSES.
TOLLESON

&&

.AVIATION...WARM FRONTAL RAIN WILL OVERSPREAD THE REGION...WITH THE
HEAVIEST RAIN DURING THE LATE MORNING AND AFTERNOON HOURS...BEFORE
SHIFTING NORTH TONIGHT. EXCEPT CONDITIONS TO DETERIORATE IN PRECIP
AND REMAIN MVFR THROUGH TONIGHT. EXPECT IFR WITH THE FRONTAL PASSAGE
IN HEAVIER RAIN WITH THE PEAK PERIOD DURING THE 20Z TO 03Z TIME
PERIOD.

KPDX AND APPROACHES...PREDOMINANTLY VFR EARLY THIS MORNING WITH
CONDITIONS BEGIN TO DETERIORATE AS THE NEXT BATCH OF HEAVIER PRECIP
SPREADS INTO KPDX DURING THE AFTERNOON EXPECT MVFR TRENDING TO
IFR...ESPECIALLY DURING THE 21Z TO 02Z TIME FRAME IN HEAVIER RAIN
WITH THE WARM FRONT PASSAGE. GENERALLY MVFR OVERNIGHT WITH LT
RAIN/DRIZZLE. KMD

&&

.MARINE...WARM FRONT REACHED CAPE ARAGO JUST TO OUR SOUTH THIS
MORNING WITH A QUICK SHIFT FROM LIGHT SE WINDS TO 30 G 40 KT AS SOON
AS WINDS SHIFTED TO SOUTHERLY. EXPECT THAT TREND TO CONTINUE WITH
GALE FORCE WINDS SPREADING INTO THE WATERS BY THIS
AFTERNOON...LIKELY NEAR KONP SOONER. A GALE WARNING REMAINS IN
EFFECT FROM 18Z TODAY THRU 00Z MON. 40 KT TO 45 KT GUSTS LOOK LIKE A
SOLID BET THIS AFTERNOON AND SUN MORNING...WITH AN OUTSIDE CHANCE AT
SOME GUSTS APPROACHING 50 KT.

SEAS CURRENTLY WELL BELOW 10 FT...BUT THEY WILL BUILD AGAIN
QUICKLY THIS AFTERNOON IN STRONG SOUTHERLY GALES. EXPECT THEM BACK
INTO THE MID TEENS BY TONIGHT. SEAS REMAIN ABOVE 10 FT FOR MOST OF
NEXT WEEK. MODELS ARE CURRENTLY SHOWING A LOW PRESSURE SYSTEM IN
THE GULF OF ALASKA EARLY NEXT WEEK THAT COULD GENERATE SEAS OF
HIGHER THAN 20 FT FOR OUR REGION LATE TUE/EARLY WED. KMD/JFP

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FROM NOON PST TODAY THROUGH MONDAY MORNING FOR
     CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
     CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
     GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH OREGON
     COAST-NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON
     CASCADES-SOUTH WILLAMETTE VALLEY-UPPER HOOD RIVER VALLEY-
     WESTERN COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR UPPER HOOD
     RIVER VALLEY.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NORTHERN
     OREGON CASCADES.

     WINTER WEATHER ADVISORY UNTIL NOON PST TODAY FOR CASCADES IN
     LANE COUNTY.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO NOON PST SUNDAY
     FOR CENTRAL OREGON COAST.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO NOON PST SUNDAY
     FOR NORTH OREGON COAST.

WA...FLOOD WATCH FROM NOON PST TODAY THROUGH MONDAY MORNING FOR
     GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY-SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
     SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA
     HILLS.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO MIDNIGHT PST
     TONIGHT FOR SOUTH WASHINGTON CASCADES.

PZ...GALE WARNING FROM 10 AM THIS MORNING TO 4 PM PST SUNDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR
     OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR
     FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH 1 AM
     MONDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 11, 5:25 AM PST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PST SAT DEC 11 2010

ORZ011-014-WAZ019-121430-
NORTHERN OREGON CASCADES-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR HEAVY SNOW IN EFFECT TODAY AND EARLY
TONIGHT. SEE PDXWSWPQR FOR DETAILS.

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.

SIGNIFICANT SNOW POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ013-121430-
CASCADES IN LANE COUNTY-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THIS MORNING. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT SNOW POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-121430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXNPWPQR FOR
DETAILS.

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.

HIGH WIND POSSIBLE AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-121430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXCWFPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE WARNING IN EFFECT SUNDAY MORNING. SEE PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-121430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.

ACCUMULATING SNOW POSSIBLE AT HIGHER ELEVATIONS LATE MONDAY NIGHT
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>009-WAZ022-023-039-121430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 11, 11:27 AM PST to 12:52 PM PST
Where
Central Oregon Coast forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Strong winds were reported at Yaquina Bridge with a sustained wind of 35 kts. Strong wind was also reported at Lincoln City with a gust of 50 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272862.